Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

White tongue, dry mouth and sore throat after taking medicine for BP and ear infection. HIV?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
Hey I'm on lisinopril for my blood pressure and meclizine for lightheadness after my ear infection for some odd reason. The meds seem to cause lots of side affects as far as being tired all of the time and out of it plus not having the urge to eat . Now my ? Is I looked up signs of white tongue and dry mouth and sore throat and everything is saying hiv so I'm worried and also I had one slight runny bowel movement and even a dry cough. And on Top of that I woke up to a cold sore now I been getting those all my life but looking at the signs of hiv it had those signs too. I don't know if these could all be I'm my head are side effects from the meds I'm on but Im freaking out my doc want be back in until end of next mouth so if anyone could help that would be great. And also the ENT doc give me a steroid nasal spray for my ear saying that my tube looked swolling and could be the cause of my ear and lighthead prob and I had bad headache last week and I have been tired in the day time after the meds thanks in advance
Posted Mon, 25 Feb 2013 in Medicines and Side Effects
Answered by Dr. Sujoy Khan 5 hours later

White tongue, dry mouth and sore throat does not mean you have HIV illness, unless you fall into a high risk group based on your life style that you have not mentioned in your query.
White tongue can mean candida that is a fungus, and happens if your immune system is compromised by an infection, but can also happen if you are steroid inhalers for asthma, getting oral steroids for some reason. It would be easier to come to a diagnosis if there was a picture available of the tongue. Dry tongue after a viral illness (seasonal flu) can also look white due to dehydration. so does dry mouth and sore throat.

If dryness is a constant feature, you would need a blood test known as XXXXXXX (antinuclear antibody) to ensure there is no evidence of connective tissue disease.
For HIV infection, the test is the HIV-antibody test or the more sensitive HIV-PCR (reserved for window period detection).

Cold sore is a viral infection that is very common (herpes simplex) and applying zovirax cream would keep it under control. If you are having a chest infection, cold sores appear on the lip; you will need a Chest X XXXXXXX to ensure there is no pneumonia.
Do not continue meclizine for long periods, and check with your doctor if you can stop now. Continue the steroid nasal spray for 2 months if you are noticing an effect, as they do not work in a week.

I hope that was useful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: White tongue, dry mouth and sore throat after taking medicine for BP and ear infection. HIV? 11 minutes later
Thanks doc and I uploaded the pic of the tongue and about stopping the meclinze I really want to but it's like a catch 22 because it some what slow the lightheadness down but it also make me very tired if they makes since and I haven't had any risk per say only sex with my gf that I been with for years but reading the signs of hiv had me worried.. Thanks doc for taking the time to help Godbless
Answered by Dr. Sujoy Khan 47 minutes later
Thank you for uploading the picture and it does not look like a candidal infection.
Please ensure the blood pressure is checked as high or low pressures can lead to dizziness/light-headedness. The meclizine is not recommended for more than 21 days.

Discuss with your doctor if you wish to get the HIV test done, sometimes just getting it done and a negative result is very reassuring and stops this thought process.
Keep yourself well-hydrated with plenty of water.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: White tongue, dry mouth and sore throat after taking medicine for BP and ear infection. HIV? 1 hour later
Yes I will doc the tongue was one of my biggest concerns so I'm guessing since you said it dont look like Candida infection it's not a hiv sign
Answered by Dr. Sujoy Khan 8 hours later
Another way to know if the white areas are not fungal infection is to try and clean the tongue and see if they re-appear.
If they do, a swab needs to be taken or a simple course of itraconazole tablets for 2 weeks would suffice.
The important thing is to remain well hydrated, you can have yoghurt (not the sweetend ones, the probiotic ones are probably ok) upto twice a day and restore the normal bacterial flora in the system.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor